You are covering a busy hospital service at night when you are paged to evaluate a 78-year-old man with sudden onset of dyspnea. A quick review of the patient’s chart reveals that he was diagnosed with small cell lung cancer 2 months earlier. In spite of a regimen of radiation and chemotherapy, he was admitted to the hospital 3 days earlier with a suspected pathologic fracture to the right femur. He has no other known metastases. Thirty minutes ago he became acutely short of breath. Current vital signs include a heart rate of 115 beats/minute, blood pressure of 92/69, and respiratory rate of 32. Oxygen saturation is 94% on 4 L of oxygen via nasal cannula. He is anxious and tachypneic, but lung sounds are clear and symmetric. The heart rhythm is regular and no murmurs are appreciated. What is the best next step in the management of this patient?
Although there are many causes of acute dyspnea in the hospitalized patient, the most likely etiology in this patient is pulmonary embolism. In addition to the rapid onset of symptoms, the patient’s risk factors for development of a venous thromboembolism (malignancy, bone fracture, immobility, and advanced age) are suggestive of a PE. Virchow triad predisposing to clot formation includes hypercoagulability, blood stasis, and endothelial injury. Specific risk factors for venous thromboembolism include recent surgery, trauma or pregnancy, prior thromboembolic event, obesity, and hypercoagulable state. Potential etiologies of the hypercoagulable state include prothrombin gene mutation, antiphospholipid antibody, activated protein C resistance, hyperhomocysteinemia, and deficiencies in protein C, S, or antithrombin III. Assuming no absolute contraindication, the first-line therapy for a PE is immediate anticoagulation. Because the majority of deaths from PE occur within 1 hour of onset of symptoms, it would be inappropriate to withhold treatment until confirmatory testing (CT or V/Q scan) is completed. Evaluation of a V/Q scan (answer d) may be complicated by the likelihood that he has an abnormal chest x-ray given his history of lung cancer and thoracic radiation. In this circumstance, a CT pulmonary angiogram would be the preferred test. Although a diagnosis of pneumonia could be considered (answer a) the rapidity of onset of symptoms, the lack of purulent sputum and the clear lung fields make this diagnosis less likely than PE. There should be time to evaluate for pneumonia once the patient is stabilized. Answer c is incorrect because the patient likely has sinus tachycardia as a result the PE; sinus tachycardia will improve with treatment of the underlying cause. Although the patient may symptomatically improve in the short term with anxiolytic therapy (answer e), his low blood pressure may limit the use of benzodiazepines. If the patient were having an “anxiety attack” rather than a PE, the blood pressure would usually be elevated rather than depressed.
You respond to the cardiopulmonary arrest of a 72-year-old woman in the intensive care unit. She has no palpable pulse, but the cardiac monitor shows sinus tachycardia at 124/minute. Breath sounds are symmetric with bag-mask positive-pressure ventilation. What is the best next step in management of this patient?
Pulseless electrical activity (PEA) is a common cause of cardiopulmonary arrest in the hospital setting. Etiologies of PEA include hypovolemia, hypoxia, hyperkalemia, severe acidosis, pulmonary embolism, cardiac tamponade, and tension pneumothorax. The loss of cardiac output results from decreased ventricular filling (hypovolemia, pulmonary embolism, cardiac tamponade, or tension pneumothorax) or electromechanical dissociation (hypoxia, hyperkalemia, or severe acidosis). Management of PEA arrest requires rapid establishment of vascular access, airway stabilization, and administration of IV fluids. Physical examination focuses on potential correctable etiologies. Electrical cardioversion will not benefit a patient in sinus rhythm. Similarly, cardiac pacing will not help, since the problem is not associated with severe bradycardia. Sudden pericardial tamponade is uncommon, but, if suspected (proper setting, jugular distension, low-voltage ECG), pericardiocentesis is performed. Rapid saline bolus is more likely to be effective and can be given immediately. If sepsis is suspected, broad-spectrum antibiotics would be appropriate, but antibiotic administration will not affect the immediate outcome of the cardiopulmonary arrest.
A 64-year-old man presents with acute exacerbation of chronic obstructive pulmonary disease. The patient had a long smoking history before quitting 2 years ago. In spite of his poor baseline lung function, he has been able to maintain an independent lifestyle. The patient is in obvious respiratory distress and appears tired. He has difficulty greeting you secondary to shortness of breath. Respiratory rate is 32/minute. Auscultation of the lungs reveals minimal air movement. ABGs show:
One dose of IV methylprednisolone has already been administered.
What is the best next step in the management of this patient’s disease?
Bilevel positive airway pressure (BiPAP) ventilation has found increased favor in acute lung or heart disease, especially in those with acute CO2 retention. The use of BiPAP may prevent the need for endotracheal intubation with its concomitant risks. BiPAP is contraindicated in patients with severe respiratory acidosis, decreased level of consciousness, bradypnea, or hemodynamic instability, for whom endotracheal intubation is the best treatment. Although oxygen should never be withheld from a hypoxic patient, caution must be exercised in patients with chronic CO2 retention. Overly aggressive oxygen therapy may actually increase PaCO2 . In patients with chronic CO2 retention, a targeted oxygen saturation of 88% to 92% is appropriate. Although effective in the chronic management of COPD, inhaled tiotropium will not help acutely. Nebulized albuterol and ipratiotropium are beneficial in COPD exacerbation but in the absence of wheezing would be less effective than BiPAP. Antibiotics are given for severe COPD exacerbations (especially if the patient is producing purulent sputum) but will not affect the immediate outcome of his respiratory failure.
A 71-year-old woman is brought to the emergency room by her daughter because of sudden onset of right-sided weakness and slurred speech. The patient, a recent immigrant from Southeast Asia, has not seen a doctor in two decades. Her symptoms began 75 minutes ago while she was eating breakfast. A stat noncontrast CT scan of the head is normal. Labs are normal. Physical examination reveals an anxious appearing woman with dense hemiplegia of the R upper and lower extremities. Deep tendon reflexes are not discernible on the R side and 2+ on the left. Aspirin has been given. What is the best next step in management of this patient?
This patient presents with an acute left middle cerebral artery stroke. Time is of the essence if thrombolytic therapy is to be beneficial. Intravenous thrombolytics may be administered up to 3 hours after the onset of symptoms. Recent studies have suggested expanding the window of opportunity to 4.5 hours. Fortunately, this patient was brought to the ER promptly. CT scan of the brain shows no evidence of bleed. Evidence of ischemia may not become apparent until 48 to 72 hours. A prior history of intracranial hemorrhage, recent surgery, bleeding diathesis, onset of symptoms greater than 3 to 4.5 hours prior to therapy, and unknown time of onset of symptoms are contraindications to thrombolytic therapy. This patient should be given intravenous tissue-type plasminogen activator (t-PA). Anticoagulation in acute stroke (answer a) is not currently recommended. In most trials of anticoagulation, any benefit of therapy is matched by an increase in hemorrhagic transformation. Interferon-beta (answer c) is used to treat multiple sclerosis, not ischemic stroke. Emergent scanning with MRI (answer d) wastes precious time and is not always available. Patients with acute stroke often have mild elevation in cardiac biomarkers. Cardiac catheterization (answer e) is unnecessary, and may very well prove harmful in the setting of a stroke.
You are asked to see a 78-year-old woman prior to surgical repair of a femoral neck fracture. Her medical problems include hypertension, osteoporosis, and hypothyroidism. Morphine is the only medication ordered so far. She is comfortable at rest. Her BP is 136/82, HR 88, and RR 16. Her cardiac examination is normal and her lungs are clear. What is the best recommendation to prevent postoperative venous thrombosis?
After orthopedic injury, patients are at high risk of development of deep vein thrombosis. Other risk factors for DVT formation include advanced age, immobility, malignancy, hypercoagulable states, and prior history of DVT. Appropriate options for DVT prophylaxis after hip fracture include subcutaneous unfractionated heparin, low-molecular-weight heparin, or fondaparinux. SCDs (answer b) may be used in addition to chemoprophylaxis, but SCDs by themselves are not effective in hip fracture patients. Early ambulation is recommended as tolerated for all patients at risk for DVT, but is not enough to fully attenuate risk after a hip fracture. Aspirin (answer a) is never recommended by itself for inpatient DVT prophylaxis. Intravenous heparin is used for DVT therapy, not prophylaxis.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us